Alert archive / Oregon / Red Flag Warnings in 2016

Red Flag Warning 16, NWS Medford, OR

August 24, 20167 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 24, 2016, 2:17 PM PDT for 7 counties in Oregon. It took effect at Aug 24, 2016, 11:00 PM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2016, 2:17 PM PDT (21:17 UTC)
In effect from
Aug 24, 2016, 11:00 PM PDT
Expired
Aug 25, 2016, 11:00 PM PDT
In force
24 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 100 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS86 KMFR 242117
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
217 PM PDT WED AUG 24 2016

...GUSTY NORTHEAST WINDS AND VERY LOW HUMIDITIES THIS EVENING
THROUGH THURSDAY EVENING...

.NORTHEAST WINDS WILL INCREASE TONIGHT ACROSS THE UPPER SLOPES AND
RIDGES AS LOW PRESSURE MOVES SOUTHWARD EAST OF THE CASCADE CREST.
THIS WILL RESULT IN POOR TO MODERATE RELATIVE HUMIDITIES ALONG
WITH GUSTY WINDS. WINDS ARE LIKELY TO DIMINISH LATE THURSDAY
MORNING BEFORE BECOMING NORTHERLY AND GUSTY, EVEN IN THE VALLEYS,
DURING THE AFTERNOON AND EVENING HOURS.

ORZ616>620-623-251400-
/O.NEW.KMFR.FW.W.0016.160825T0600Z-160826T0600Z/
UMPQUA BASIN-UMPQUA NATIONAL FOREST-SOUTHERN OREGON COAST-
WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SOUTHERN OREGON CASCADES-
217 PM PDT WED AUG 24 2016

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
THURSDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY TONIGHT AND
STRONG GUSTY WIND WITH LOW RH THURSDAY AFTERNOON AND EVENING FOR
FIRE WEATHER ZONES 616...617...618... 619...620 AND 623...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
THURSDAY.

* IMPACTS:  EAST WINDS, POOR RELATIVE HUMIDITY RECOVERY, AND HIGH
FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW
AND EXISTING FIRES AND STRONG, GUSTY WIND WITH LOW RELATIVE
HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A
SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES.

* AFFECTED AREAS: 
  IN SOUTHWEST OREGON...
  FIRE WEATHER ZONES...616...617...618...619...620...623.

* COUNTIES AFFECTED: 
  IN SOUTH CENTRAL OR...KLAMATH.
  IN SOUTHWEST OR...COOS...CURRY...DOUGLAS...JACKSON...JOSEPHINE.
  IN WESTERN OR...LANE.

* WIND: 
   TONIGHT....NORTHEAST TO EAST 10 TO 15 MPH WITH GUSTS 20 TO 30 
              MPH, PRIMARILY ON THE UPPER SLOPES AND RIDGES.
   THURSDAY...BECOMING NORTH 10 TO 15 MPH WITH GUSTS 15 TO 25 MPH
              TO INCLUDE IN THE VALLEYS.

* HUMIDITY RECOVERY: 25 TO 45 PERCENT ON UPPER SLOPES AND RIDGES.
  
* MINIMUM HUMIDITY THURSDAY: 5 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO
SPREAD VERY RAPIDLY.

MONITOR NOAA WEATHER RADIO AND THE NATIONAL WEATHER SERVICE
WEBSITE FOR THE LATEST INFORMATION, FORECASTS, AND WARNINGS.

&&

$$

BTL

VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
416 
WWUS86 KMFR 251339
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
639 AM PDT THU AUG 25 2016

...GUSTY NORTHEAST WINDS AND VERY LOW HUMIDITIES THIS EVENING
THROUGH THURSDAY EVENING...

.NORTHEAST WINDS WILL CONTINUE THIS MORNING ACROSS THE UPPER
SLOPES AND RIDGES AS A LOW PRESSURE MOVES SOUTHWARD EAST OF THE
CASCADE CREST. WINDS ARE LIKELY TO DIMINISH LATE THIS MORNING
BEFORE BECOMING NORTHERLY AND GUSTY...EVEN IN THE VALLEYS...
DURING THE AFTERNOON AND EVENING HOURS.

ORZ616>620-623-260145-
/O.CON.KMFR.FW.W.0016.000000T0000Z-160826T0600Z/
UMPQUA BASIN-UMPQUA NATIONAL FOREST-SOUTHERN OREGON COAST-
WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SOUTHERN OREGON CASCADES-
639 AM PDT THU AUG 25 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY THIS MORNING
AND STRONG GUSTY WIND WITH LOW RH THIS AFTERNOON AND EVENING FOR
FIRE WEATHER ZONES 616...617...618...619...620 AND 623...

* IMPACTS: EAST WINDS...POOR RELATIVE HUMIDITY RECOVERY...AND
  HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD
  OF NEW AND EXISTING FIRES AND STRONG...GUSTY WIND WITH LOW
  RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO
  A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES.

* AFFECTED AREAS: IN SOUTHWEST OREGON...FIRE WEATHER ZONES...
  616...617...618...619...620...623.

* COUNTIES AFFECTED: IN SOUTH CENTRAL OR...KLAMATH. IN 
  SOUTHWEST OR...COOS...CURRY...DOUGLAS...JACKSON...JOSEPHINE. 
  IN WESTERN OR...LANE.

* WIND: THIS MORNING....NORTHEAST TO EAST 10 TO 15 MPH WITH GUSTS 20 
  TO 30 MPH... PRIMARILY ON THE UPPER SLOPES AND RIDGES. 
  THIS AFTERNOON...BECOMING NORTH 10 TO 15 MPH WITH GUSTS 15 TO 25 
  MPH TO INCLUDE IN THE VALLEYS. 

* HUMIDITY RECOVERY: 25 TO 45 PERCENT ON UPPER SLOPES AND 
  RIDGES.

* MINIMUM HUMIDITY THURSDAY: 5 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO
SPREAD VERY RAPIDLY.

MONITOR NOAA WEATHER RADIO AND THE NATIONAL WEATHER SERVICE
WEBSITE FOR THE LATEST INFORMATION... FORECASTS... AND WARNINGS.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
506 
WWUS86 KMFR 252247
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
347 PM PDT THU AUG 25 2016

...GUSTY NORTH AND NORTHEAST WINDS AND VERY LOW HUMIDITIES INTO
THIS EVENING...

ORZ616>620-623-260600-
/O.CON.KMFR.FW.W.0016.000000T0000Z-160826T0600Z/
UMPQUA BASIN-UMPQUA NATIONAL FOREST-SOUTHERN OREGON COAST-
WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SOUTHERN OREGON CASCADES-
347 PM PDT THU AUG 25 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR STRONG GUSTY WINDS WITH LOW RH THIS AFTERNOON AND
EVENING FOR FIRE WEATHER ZONES 616...617...618...619...620 AND
623...

* IMPACTS: GUSTY NORTH AND NORTHEAST WINDS WITH LOW RELATIVE
  HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A
  SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES.

* AFFECTED AREAS: IN SOUTHWEST OREGON...FIRE WEATHER ZONES... 
  616...617...618...619...620...623.

* COUNTIES AFFECTED: IN SOUTH CENTRAL OR...KLAMATH. IN 
  SOUTHWEST OR...COOS...CURRY...DOUGLAS...JACKSON...JOSEPHINE. 
  IN WESTERN OR...LANE.

* WIND: NORTH AND NORTHEAST 5 TO 15 MPH WITH GUSTS AROUND 20 MPH.

* MINIMUM HUMIDITY THURSDAY: 5 TO 15 PERCENT.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR SHORTLY.

STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES
TO SPREAD VERY RAPIDLY.

ONE LESS SPARK, ONE LESS WILDFIRE.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
470 
WWUS86 KMFR 260550
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1050 PM PDT THU AUG 25 2016

ORZ616>620-623-260700-
/O.EXP.KMFR.FW.W.0016.000000T0000Z-160826T0600Z/
UMPQUA BASIN-UMPQUA NATIONAL FOREST-SOUTHERN OREGON COAST-
WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SOUTHERN OREGON CASCADES-
1050 PM PDT THU AUG 25 2016

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
STRONG GUSTY WINDS WITH LOW RH THIS AFTERNOON AND EVENING FOR
FIRE WEATHER ZONES 616...617...618...619...620 AND 623...

POOR TO MODERATE HUMIDITY RECOVERY IS EXPECTED OVERNIGHT INTO
FRIDAY MORNING...BUT OFFSHORE WINDS ARE NOT EXPECTED TO BE AS
STRONG AS LAST NIGHT. THEREFORE, THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

MAS

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 24, 9:08 AM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 24, 9:08 AM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Medford OR
908 AM PDT WED AUG 24 2016

.UPDATE...An extensive area of marine clouds remains along the
coast this morning, and while clearing is ongoing north of Cape
Blanco, improvement will be slow going to the south. Have had to
adjust sky conditions in the forecast to account for this. Have
also had to adjust some temperatures along the coast, but only
slightly, just enough to bring them in line with guidance.

All other aspects of the forecast remain on track, with warm dry
weather continuing into the weekend, and a cooldown on tap for
next week. for more information, see the previous discussion
below. -BPN

&&

.AVIATION...24/12Z TAF cycle...Patches of IFR stratus/fog are along
the coast north of Cape Blanco and also south of Gold Beach. LIFR
continues at KOTH but satellite shows the area to be very narrow. We
expect this area to burn off rather quickly this morning. The
thermal trough is expected to strengthen Wednesday night at the
coast. Have banked on the offshore flow being strong enough to keep
low clouds out of the coast. Confidence is only moderate at this
point as one model (out of 3) hints at possible IFR at the coast.
/FB

&&

.MARINE...Updated 830 AM PDT, Wednesday 24 August 2016...North winds
will continue through Thursday evening as a thermal trough
remains along the coast. Winds and seas will be at small craft
advisory levels over most areas, with the highest winds and seas
south of Cape Blanco. The thermal trough weakens and moves out of
the waters Friday and winds will weaken as a result.

There is no major change in the way new models handle the weak low
pressure over the waters through the weekend, and we expect winds to
be light and variable during this period with no major swell train
higher than 5 feet. -BPN/FB

&&

.PREV DISCUSSION... /Issued 424 AM PDT WED AUG 24 2016/

DISCUSSION...Model agreement is good to excellent through this
weekend then uncertainty in the forecast for beyond Sunday increases
quickly and substantially. The pattern will change today into
Thursday with the change most apparent at the coast. Coastal low
clouds and fog are persistent this morning but developing
northeasterly winds are expected to dry out the marine layer
during the day. This will lead to coastal temperatures today that
are modestly warmer than yesterday then clear skies are expected
to persist tonight into Thursday morning with much warmer and
drier conditions on Thursday. A coastal thermal trough is expected
to move inland on Friday with a southerly surge of marine air
with stratus and fog later Friday through Friday night. Thus,
coastal temperatures will peak on Thursday.

The warming trend will also be apparent inland with hot and dry
conditions becoming hotter and drier into Friday. High temperatures
on both Thursday and Friday will approach and may possibly set
records. West side valley highs on Thursday and Friday will range
from around 95 to 103 while east side highs will be mainly in the
mid to upper 80s. These readings will be around 5 to 15 degrees
above normal with heat likely to reach peak levels on Friday
afternoon. This level of heat should be respected with proper
precautions taken, but a heat advisory is not expected to be
necessary. Readings will be around 5 to 10 degrees lower than the
extremes reached last week. Most notably, overnight valley lows
will be only around 5 degrees above normal.

The evolution of the upper level pattern through Friday shows an
increasing influence of a broad ridge presently over the eastern
Pacific. This weekend..a trough will move southeast across British
Columbia into Alberta. The trough will bring an onshore flow and flatten
the ridge over the Pacific Northwest slightly. The onshore pattern
will bring noticeably cooler temperatures to the coast with night
and morning low clouds and patchy fog. Meantime...the cooling
inland this weekend will be modest. High temperatures on Saturday
are expected to resemble those that are expected today, then
readings on Sunday will resemble those of yesterday.

Beyond the weekend...another shortwave is expected to track south
to southeast into British Columbia and carve out a deeper trough.
The track of this feature and the depth of the resultant trough
are very much in question. For at least the last couple of runs,
the ECMWF solution shows a deeper and more rapidly developing
trough than the GFS. The forecast leans toward the ECMWF idea of a
more pronounced though still largely dry trough. A slight chance
of light showers remains in the forecast for the northern portion
of our coastal waters and northward over the waters Monday night
into Tuesday. By day 7/Wednesday, uncertainty increases further
though the forecast still looks dry with temperatures around
normal.

&&

FIRE WEATHER...Updated 330 AM PDT, Wednesday 24 August 2016...
Critical Fire Weather situation continues again today and likely
will continue into the end of the week as daytime highs are still
about 5 degrees warmer than normal and widespread minimum humidity
in the lower teens and single digits. Winds are not expected to
reach a warning level, but models indicate winds east of the
Cascades could remain breezy into the night Wednesday night.

Offshore east to northeast flow will develop tonight and continue
through Friday morning as the thermal trough expands and strengthens
along the coast. This means another period of nighttime poor to
moderate humidity recovery over the mid slopes and ridges. The
strongest offshore flow at night looks like Wednesday night and
Thursday morning for the coast, Cascades and Siskiyous. Thursday
night and Friday offshore easterly flow and low humidities will
continue in the Cascades and may reach critical conditions in zone
617 and northern zone 623. Will need to monitor for the potential of
meeting red flag conditions for these areas.

Friday will be the warmest day inland as the thermal trough comes
inland with cooling starting at the coast. Models are coming into
better agreement with another trough moving inland to the north on
the weekend. This is expected to bring gusty west winds late
Saturday afternoon and evening, especially for areas east of the
Cascades. No precipitation is expected at this time for the weekend.
/FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Thursday for
     PZZ350-356-370-376.

BPN/FJB/DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:16 PM PDTSmall Craft AdvisoryMFR24 hr
Aug 24, 2:16 PM PDTSmall Craft Advisory for Hazardous SeasMFR45 hr

Nearby

Red Flag Warnings in Oregon, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.